Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Columbia, SC

July 22, 2003Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2003, 5:01 PM EDT for Newberry County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 5:01 PM EDT (21:01 UTC)
Expired
Jul 22, 2003, 5:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS52 KCAE 222101
SVRCAE
SCC071-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PROSPERITY..MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    PROSPERITY.
    NEWBERRY.

LAT...LON 3419 8180 3410 8148 3427 8137 3445 8146

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:35 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 2:35 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT TUE JUL 22 2003

TSTMS ALG PREFRONTAL TROF OVR N CNTRL GA WL MOV INTO WRN PTN AREA
400PM -500PM. UPR JET AXIS WITH RGT REAR QUADANT WL MOV ACRS AREA
THS EVE. WL CONT LKLY POPS AND MENTION FEW PSBLY SVR IN ZONES WTH
MAIN THREAT DAMAGING WNDS. CDFNT RMNS W OF MTNS ATTM AND MODELS MOV
INTO UPSTA AND STAL OVERNIGHT. UPR TROF WL CONT OVR AREA WED AND
WTH FNT W OF AREA MOIST AND UNSTL AMS WL CONT. THEREFORE WL CONT
LKLY POPS INTO WED AND WED NIGHT. UPR TROF MOVS E BY END OF WK
AND WL TAPER OFF POPS. BY FIRST OF NXT WK TUE UPR TROF DIGS BACK
INTO AREA AND WL INCLD CHC POPS MON AND TUE. TA

FCSTID =   14
CAE   72  86  70  86 /  70  60  70  30
AGS   71  88  68  87 /  70  60  70  30
SSC   71  86  70  86 /  70  60  70  30
OGB   71  86  70  86 /  70  60  70  30

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 22, 6:12 AM EDT, 10 hours 49 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-221204-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
612 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF EAST
CENTRAL GEORGIA. THE MAIN THREAT WILL BE FROM DAMAGING WINDS. SOME
STORMS MAY PRODUCE LOCALLY VERY HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL BE IN THE AREA WEDNESDAY. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ALSO WEDNESDAY. OTHERWISE..NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TTH

In the hours before

Special weather statement, Jul 22, 3:42 PM EDT, 1 hour 19 minutes before
SCZ018-025-GAZ040-063>065-222142-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT TUE JUL 22 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
EDGEFIELD...           MCCORMICK...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 4 COUNTIES
IN GEORGIA:
COLUMBIA...            LINCOLN...             MCDUFFIE...
RICHMOND...

A LINE OF THUNDERSTORMS WILL BE MOVING INTO THE CSRA BETWEEN 4 AND 6
PM.  SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO
45 MPH.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:42 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda33 min
Jul 21, 8:53 PM EDTSevere Thunderstorm WarningCAEAiken37 min
Jul 21, 8:57 PM EDTSevere Thunderstorm WarningCAELexington48 min
Jul 21, 9:40 PM EDTSevere Thunderstorm WarningCAELexington, Richland50 min
Jul 21, 10:54 PM EDTSevere Thunderstorm WarningCAELee51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.